Newcomer

Hi. I'm Lynda and I've just been Dx with vasculitis (although they haven't identified a cause so likely to be idiopathic). I started with mononeuritis multiplex in 2010 and that has progressed over the years into livedo on both legs, ulcers, raynauds, loss of sensation in both feet, motor and sensory loss of right ulnar nerve and left median. So having gone through loads of specialists and being tested extensively, I seem to have a vasculitis which is only affecting my skin and peripheral nervous system.

I was diagnosed last night and they immediately whipped me into hospital and I had my first steroid IV this morning. I start on cyclophosphamide on Monday. Apparently I'm then going to be coming in for three more treatments, 14 days apart.

Any advice anyone can offer me re taking this medication? Any side effects to watch for?

13 Replies

oldestnewest
  • Hi Lynda,

    Welcome to the site. Sorry to hear about your diagnosis although it may be a relief that the Dr's have finally pin pointed what is wrong.

    I have never had Cyclophosamide but as it's a chemotherapy agent then the usual symptoms are nausea, fatigue and a generally " yucky " feeling for a few days afterwards. You will have to watch for signs of infection and have regular blood tests too.

    Hopefully someone will reply to you soon with personal experience ( it can be a bit slow on here over the weekend ).

    There is a lot of information on the Vasculitis UK website including the Vasculitis road map which is excellent. The helpline is great if you have any specific questions about your treatment.

    Probably the most important thing is to make sure you are being treated by Dr's who have experience of treating Vasculitis, there are a few Vasculitis multidisciplinary clinics dotted around the country.

    I hope your treatment goes well.

    Best wishes

    Keyes

  • Thanks for the welcome Keyes!

  • Hi Bindy68,

    I was diagnosed in 2011 with WG. I had 6 courses of cyclophosphamide between March and September. The side effects vary from person to person but I will tell you about may experience.

    Normally you will need to have a blood test before the treatment (maybe not the first one). This is because as my consultant described it to me cyclophosphamide is like the domestos it kills everything so they have to check your white blood count before an infusion. If your blood count is below a certain level, they will put back the infusion for a week. That happened twice to me.

    The treatment takes a while to complete. So take a book and/or music just something to keep you occupied. In my little clinic, they came around with morning, afternoon tea and lunch and I was normally there for all of those. I always sipped water during the treatment. They should also advise you to drink water regularly after the treatment. This is to flush the toxins through so they will not sit in your bladder. They also give you treatment with or before the cyclophosphamide to protect your bladder. They will give you two tablets to take home to have after the treatment. Again, these are to protect your bladder.

    I was tired when I got home so I would have a tea precooked so we could just heat it up. On the first couple of treatments was tired for the following day and a little nauseous as had very light meals like tea and toast. I called the days following the treatment my PJs I stayed indoors and just lounged around. The effect of the cyclophosphamide was more pronounced as I had more treatment. The first couple had little effect but it became greater after several treatments.

    After half the treatments I had, the doctors normally put you on another drugs. The most common one is Azathioprine. However, I was tested and had a lack of an enzyme to deal with this drug so I stayed on cyclophosphamide for 6 months.

    You can find a lot of info about treatments at:

    vasculitis.org.uk/about-vas...

    You might find it useful to read up on the steroids as will.

    During my treatment, I stayed away from people with and infections I could catch. You are more likely to catch something as your immune system is lowered. This might delay your treatment. I also was carefully what in the sun as I was more likely to burn. I am still very careful in the sun.

    However just remember I now feel better that I did for a long time before the treatment.

    Good luck and try not to worry to much.

  • Thanks for the info Jann. I've got my first cyclophosphamide treatment tomorrow before they let me leave the hospital. I'm seeing a vasculitis prof on Tuesday too so may find out more then. It's really odd though as I keep reading things about really bad prognoses for vasculitis affecting skin and nerves, and yet I currently feel really well (other than my poorly hand and partly numb feet). having a hard time getting my head around it all.

  • I had my first infusion of cyclophosphamide in hospital. I was in for a total of5 days. Before I had my first chemo they gave me 60 mg of steroids. I was like the Duracell bunny. I had not had they much energy in years.

    I also have pins and needles in my feet even now. I do not notice most of the time.

    My consultant explained that the dose of cyclophosphamide given for the treatment of Vasculitis is lower than for cancer patients. There are thing to look out for later on but for now it is best to just concentrate on the next steps.

    Good luck tomorrow. It does take a while to come to terms with having a long term condition but for now its about the next steps. Let us know how you get on.

    All the best,

    Jann

  • I had 8 months of it. I just got really nauseated but I'm nauseated a lot if the time anyway. They will give you meds for that too.

    I lost a lot of hair but not huge bald spots. It thinned it out A LOT. It started to grow back about three months after my last infusion.

    The other thing it did was make some foods taste a little funny but nothing major. I also got really tired for about a week after my infusion even being on 60 mg. of steroids!

    Have they by chance checked you for CIDP? I'm not sure of all your symptoms but I was diagnosed with both. The CNS Vasculitis didn't really affect my nerves in my legs as much as the CIDP. I have numb spots all over my body and at one time I could not walk right from the nerve issues.

    Like the others stated, take a book, computer or music. The infusion lasts like 6 hours. And bring water as you have to drink a lot to get the drug out of your bladder. Also, do not hold off using the restroom. They tell you to go as soon as you have the urge to get it out. Be careful around sick people and use a mask in public during cold and flu season as well as carry hand sanitizer with you to use in public places.

    You will do good and it should really help you to feel better. Take care !

  • I had 8 months of it. I just got really nauseated but I'm nauseated a lot if the time anyway. They will give you meds for that too.

    I lost a lot of hair but not huge bald spots. It thinned it out A LOT. It started to grow back about three months after my last infusion.

    The other thing it did was make some foods taste a little funny but nothing major. I also got really tired for about a week after my infusion even being on 60 mg. of steroids!

    Have they by chance checked you for CIDP? I'm not sure of all your symptoms but I was diagnosed with both. The CNS Vasculitis didn't really affect my nerves in my legs as much as the CIDP. I have numb spots all over my body and at one time I could not walk right from the nerve issues.

    Like the others stated, take a book, computer or music. The infusion lasts like 6 hours. And bring water as you have to drink a lot to get the drug out of your bladder. Also, do not hold off using the restroom. They tell you to go as soon as you have the urge to get it out. Be careful around sick people and use a mask in public during cold and flu season as well as carry hand sanitizer with you to use in public places.

    You will do good and it should really help you to feel better. Take care !

  • Thanks for the message Tinabelle. At the moment all my bloods are fine and I'm anca negative. It's just my pns and skin that's being affected. But as it's taken four years to get a diagnosis, I think that's why they are hitting me hard with the drugs. This all feels very odd but I'm hoping this new consultant tomorrow may be able to explain more.

    But the support of everyone on this board is hugely appreciated!

  • Hope yesterday went OK Linda.

  • They delayed me in the end so I'm on a drug free day today and then on with the cyclophosphamide tomorrow. Hopefully home on Thursday. I seem to be doing ok on the methylpred (other than getting a bit teary yesterday afternoon!). The consultant is pleased so far though - no further nerve symptoms and my skin is looking far better than it was. I am nervous about getting back into the real world though - no idea what to/what not to do!

  • Yes the steriod can leave you a bit emotional but then you are going through a lot so it is to be expected. Hope all goes well. It always nice to get home.

  • Thanks for the good wishes Jann. All went ok - I still feel fine. I'm seeing my consultant in the morning and assuming he's happy with my blood tests then I should be out of hospital tomorrow. This all does seem so surreal though!!

    If the cyclo/pred is going to deal with this then any idea how long it may take to kick in?

  • No not really. It varies from person to person. Mine took the full six months but others get a change of meds after 3 months. If you are not ANAC positive then I think a lot might depend on how you feel and how your symptoms improve. Still take it easy and just see how it goes.

    Fingers crossed you will be going home soon.

You may also like...